Calcium channel blocker use and gastrointestinal tract bleeding among older adults
Previous studies suggest that calcium channel blockers (CCBs) may be associated with bleeding complications. We examined the association between CCB use and hospitalization for gastrointestinal (GI) tract bleeding among hypertensive older adults in the Cardiovascular Health Study (CHS). Within the CHS population of adults >=65 years old, a cohort of pharmacologically-treated hypertensive individuals was identified (n=2,189 at baseline). Hospitalized GI tract bleeding events during follow-up (n=121) were identified using computerized data and validated using medical records. Information on medication use and other risk factors for bleeding was assessed at yearly examinations. The adjusted hazard ratio (HR) was estimated using Cox proportional hazards regression with time-dependent predictor variables. Compared with use of other antihypertensive medications, use of CCBs was associated with a HR of 1.37 (95 % confidence interval (CI) = 0.95-1.98) for any hospitalized GI tract bleeding, after adjustment for age and cardiovascular disease status. Further adjustment for other known risk factors for GI tract bleeding had little effect. The HRs associated with each of the major CCB subclasses and release formulations were similar. Subjects who used the lowest daily doses of CCBs had the highest risk. The HR associated with CCB use was 1.32 for upper GI tract bleeding (95% CI = 0.82-2.13), 1.19 for lower GI tract bleeding (95% CI = 0.64-2.23), 1.49 for peptic ulcer-related bleeding (95% CI = 0.70-3.20), and 1.98 for “life-threatening” bleeding (95% CI = 1.08-3.63). In this study, the HR associated with CCB use was consistent with a moderately elevated risk of hospitalized GI tract bleeding but was not significantly different from the null. Ongoing clinical trials will help to clarify whether CCBs cause bleeding complications.